MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON CR X3 TIBIAL INSERT; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON CR X3 TIBIAL INSERT; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Catalog Number 5530-G-511
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Pain (1994); Injury (2348)
Date of Event 04/18/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the device history records indicate that devices were manufactured and accepted into final stock with no reported discrepancies.There have been no other events for the lot referenced.The information in this report was provided by stryker orthopaedics legal affairs department.No additional information is available at this time due to the ongoing litigation.Should additional information become available, the evaluation summary will be submitted in a supplemental report.The following devices were also listed in this report: simplex p with tobramycin 1 pack; cat#6197-9-001 ; lot# mkx109; simplex p with tobramycin 1 pack; cat#6197-9-001 ; lot# mjx095.It cannot be determined which, if any of these devices may have caused or contributed to the patient's experience.
 
Event or Problem Description
Patient reported that his initial knee surgery was done on (b)(6) 2017.He has been experiencing pain and surgical issues for the past 13 months since his surgery which led to a revision on (b)(6) 2018.
 
Additional Manufacturer Narrative
The following devices were also listed in this report: tri ts baseplate size 5; cat#5521-b-500; lot# jzkba, triathlon cr fem comp #5 r-cem; cat#5510f502; lot# b6x9d, triathlon x3 tibial insert; cat#5530-g-511; lot#y62pw9.It cannot be determined which, if any of these devices may have caused or contributed to the patient's experience.An event regarding alleged pain involving a triathlon patella was reported.The event was not confirmed.Method & results: -product evaluation and results: not performed because the device was not returned for analysis.-clinician review: not performed as no medical records were made available for review with a clinical consultant.-product history review: review of the product history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.-complaint history review: there have been no other similar events for the lot referenced.Conclusions: the event was not confirmed.The exact cause of the event could not be determined because further information such as pre- and post-operative x-rays and the primary operative report as well as patient history and follow-up notes are needed to complete the investigation for determining root cause.No further investigation for this event is possible at this time as no devices and / or insufficient information was received by stryker orthopaedics.If devices and / or additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Swapped patella with the insert.The insert has a locking wire that contains nickel.An event regarding alleged pain and allergy/reaction involving a triathlon insert was reported.The event for pain was confirmed based on medical review.Method & results: product evaluation and results: a material analysis has been performed.The report concluded: "burnishing, scratching and third-body indentations were observed on the condyles of the insert.These are common damage modes of uhmwpe.Damage consistent with the explantation process and backside impression markings likely from contact against the baseplate were also observed on the insert.Damage was observed on the baseplate, likely from the explantation processes of the insert.Based on the analysis of these implants, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined." clinician review: a review of the provided medical records and/or x-rays by a clinical consultant revealed " on (b)(6) 2017 a primary right total knee arthroplasty with computer guided navigation was performed for a diagnosis of osteoarthritis.The operative report describes spinal anesthesia and the use of a tourniquet.An office visit of (b)(6) 2017 notes, ".Doing well.Pain control difficult.Follow-up six weeks post-op." when seen on (b)(6) 2017 for p.T.Onset the note states,".Complains of severe right knee pain.Active range of motion 22° to 98°.Plan: three times a week for eight week therapy." he was next seen on (b)(6) 2017 where his office visit note states, "slow improvement.Doing well.Decrease narcotic pain medication." on (b)(6) 2017 the office visit note states, "very slow improvement.Pain persisted.Erythema around knee.Range of motion 5° to 100°.Stable varus/valgus.Patella tracking mid-line.X-ray: excellent position and alignment.Dermatitis increased, refer to dermatologist.Return six weeks." on june 9, 2017 it was noted, ".Patient generally pleased with progress.Decreased pain and ambulating well.X-ray unchanged.Return three months." the patient returned on august 25, 2017 and it was noted, "complains of increased pain with activity.4 over 10.Range of motion 0° to 120°.Excellent stability.No limp.X-rays unchanged.Plan: think some nerve related pain.Treating with tens unit and neurontin.Return three months." on october 13, 2017 the office note states,".Still not happy.Complain of increased pain with bending beyond 90°.No effusion, mild tenderness to palpation medially and laterally, rom 0° to 120°, strength 5 over 5, no instability.X-ray unchanged.Intermittent rash.Rule out allergic reaction, consider revision.Return three months." when the patient returned on (b)(6) 2017 it was noted, "trouble getting metal allergy test done.Physical examination: no change, no limp.Full range of motion 0° to 120°.On december 27, 2017 metal ltt analysis report for a sample collected december 18, 2017 states, "moderate reaction to nickel and vanadium, mildly reactive to cobalt and chromium.Note patient has zimmer right total hip arthroplasty with titanium, aluminum, vanadium stem and tantalum trabecular acetabulum.".On (b)(6) 2018 pre- op clearance notes, ".He has a severe metal allergy and has reacted to his current right total knee prosthesis.Has some hives and is on prednisone, 5mg a day.Chronic pain syndrome, on oxycodone every eight hours." on (b)(6) 2018 a note states, "will undergo revision right tka.For severe nickel allergy.".On (b)(6) 2018 a revision right total knee arthroplasty, femur and tibia, was performed.The operative report describes spinal anesthesia and the use of a tourniquet.The report notes, "removed poly liner.Removed femur with osteotomes and reciprocating saw without significant bone loss.Osteotomes, saws and hand tools to remove tibia without significant bone loss.Cement removed.All components were smith & nephew products, along with two units of simplex cement with tobramycin and cement restrictors in both the tibia and femur.X-rays dated (b)(6) 2017, (b)(6) 2017, and (b)(6) 2017 are multiple views of the right knee, essentially unchanged demonstrating no loosening, migration or pathology.X-rays dated (b)(6) 2017 are ap/lateral and patellar views of the right knee, and are unchanged.X-rays dated (b)(6) 2018 are an ap/lateral and patellar view of the right lmee demonstrating a long-stem modular ps revision total knee arthroplasty with hybrid cementing technique.A material analysis report dated september 13, 2018 of a triathlon 5/11 x3 cr insert, a #5 right cemented femoral component, and a #5 ts baseplate includes fifteen photographs of the explanted devices with close-ups of the damage to the articular surface of the poly insert.The conclusions of this report are: (1) burnishing, scratching and third body indentations were observed on the insert which are routinely described damage modes of poly inserts; (2) darn.Age consistent with explantation process was noted on the baseplate and insert; and (3) no materials or manufacturing discrepancies were noted on the surfaces examined.No surgical histopathology or description of intraoperative findings suggestive of metal allergy as a source ofthis persistent pain present since immediately post-operative and persisting in this patient with chronic pain syndrome and narcotic dependence is noted.The single metal allergy test in which no highly reactive results were noted in a patient with two previous uncemented total hip arthroplasties and an allergic history is not confirmation of metal allergy as the source of his persistent pain.Confirmed diagnosis of metal allergy as the source of post-op tka symptoms is rare.Reflex sympathetic dystrophy and the fact that 20% of all total knee arthroplasty patient's have some persistent discomfort is a more likely explanation.The material analysis report rules out prosthetic material or manufacturing factors as contributing to this clinical situation." product history review: review of the product history records indicate devices were manufactured and accepted into final stock with no reported discrepancies.Complaint history review: there have been no other events for the lot referenced.Conclusions: the reported event for pain was confirmed by medical review.The reported device has a locking wire that contains cobalt chrome and nickel component composition.However, metal allergy is not confirmed based on the review of the medical review that revealed "no surgical histopathology or description of intraoperative findings suggestive of metal allergy as a source of this persistent pain present since immediately post-operative and persisting in this patient with chronic pain syndrome and narcotic dependence is noted.The single metal allergy test in which no highly reactive results were noted in a patient with two previous uncemented total hip arthroplasties and an allergic history is not confirmation of metal allergy as the source of his persistent pain.Confirmed diagnosis of metal allergy as the source of post-op tka symptoms is rare.Reflex sympathetic dystrophy and the fact that 20% of all total knee arthroplasty patient's have some persistent discomfort is a more likely explanation.The material analysis report rules out prosthetic material or manufacturing factors as contributing to this clinical situation" no further investigation for this event is possible at this time.If additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
Patient reported that his initial knee surgery was done on (b)(6) 2017.He has been experiencing pain and surgical issues for the past 13 months since his surgery which led to a revision on (b)(6) 2018.Update as per medical review received stated that " on april 11, 2018 a note states, "will undergo revision right tka.For severe nickel allergy.".On (b)(6) 2018 a revision right total knee arthroplasty, femur and tibia, was performed.".

Brand Name
TRIATHLON CR X3 TIBIAL INSERT
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key7611238
Report Number0002249697-2018-01861
Device Sequence Number123890
Product Code MBH
UDI-Device Identifier07613327014808
UDI-Public07613327014808
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2018
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/05/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/31/2021
Device Catalogue Number5530-G-511
Device Lot NumberY62PW9
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/09/2018
Initial Date Received by Manufacturer 05/24/2018
Supplement Date Received by Manufacturer07/24/2018
01/08/2019
Initial Report FDA Received Date06/18/2018
Supplement Report FDA Received Date08/21/2018
02/05/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age72 YR
Patient Weight83